Advertisement

Do atypical and typical antipsychotics have similar side effects?

Douglas E. Severance, MD
Family Medicine
Atypical and typical antipsychotic drugs do have side effects. However, they often affect people in different ways. It is difficult to predict what kind of side effects a person might have from taking antipsychotic medications. Common side effects from most antipsychotics include fatigue, dizziness, fast heartbeat, female reproductive issues, and rashes.

The atypical medications are more likely to cause weight gain, which can lead to problems with diabetes and high cholesterol. Conventional, or typical, antipsychotics may cause problems with movement, including stiffness, restlessness, or muscle spasms and tremors. One serious problem that can occur when using typical antipsychotics for a long time is tardive dyskinesia (TD). This movement disorder causes uncontrollable movements, often around the area of the mouth.

Continue Learning about Antipsychotic

What medications interact with cariprazine?
Donna Hill Howes, RNDonna Hill Howes, RN
If you are taking rufinamide, a central nervous system depressant, lithium, methylphenidate, metyros...
More Answers
Why do antipsychotic medications only work for some people?
Mark Moronell, MDMark Moronell, MD
Currently, doctors must make an educated guess when prescribing antipsychotic medications for pe...
More Answers
What are the side effects of antipsychotic drugs in people with dementia?
Sarah N. Mourra, MDSarah N. Mourra, MD
The side effects of antipsychotic drugs used to treat people with dementia vary depending on the pot...
More Answers
How does Abilify (aripiprazole) interact with other medications or foods?
Donna Hill Howes, RNDonna Hill Howes, RN
If you are taking... Aabiraterone, azelastine nasal spray, fusidic acid, idelalisib, orphenadrine...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.